Kansas, 2025

Damaging Winds in Kansas, August 9 to 10, 2025

August 9 to 10, 2025 · NWS ICT · 6 events in 3 counties and zones

Multiple clusters of thunderstorms impacted portions of central Kansas during the evening hours of August 9th into the early morning hours of August 10th. Strong wind gusts were the main reported hazard with a measured gust up to 80 mph near Bunker Hill.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Multiple clusters of thunderstorms impacted portions of central Kansas during the evening hours of August 9th into the early morning hours of August 10th. Strong wind gusts were the main reported hazard with a measured gust up to 80 mph near Bunker Hill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 9, 6:17 PM CST, 4 hours 58 minutes earlier. Its key messages:

  • Periodic chances for showers and storms beginning this evening and lasting through Tuesday morning.
  • Strong to severe storms, along with locally heavy rainfall, possible both tonight and Sunday evening/night.
  • After cooler temperatures during the beginning of next week, a gradual warm up is forecast to end next week.
Area forecast discussion, Aug 9, 6:17 PM CST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
717 PM CDT Sat Aug 9 2025

.KEY MESSAGES...

- Periodic chances for showers and storms beginning this evening
  and lasting through Tuesday morning.

- Strong to severe storms, along with locally heavy rainfall, possible
  both tonight and Sunday evening/night.

- After cooler temperatures during the beginning of next week, a
  gradual warm up is forecast to end next week.

&&

.DISCUSSION...
Issued at 304 PM CDT Sat Aug 9 2025

     THIS AFTERNOON THRU SUNDAY NIGHT...

Early this afternoon, a powerful deep layer trough is meandering
across the northern plains with several perturbations embedded with
the jet rounding the southern periphery of this trough. At the
surface, an elongated surface trough was extending from the TX/OK
Panhandles to central Kansas along with the synoptic cold front
draped across central/northeast Kansas. Despite a rather powerful
complex of storms early this morning, portions of northern Kansas
and southern Nebraska are quickly destabilizing, and scattered
showers and storms will likely develop later this afternoon and
evening across these areas. Closer to home, a psuedo-triple point
like feature will be somewhere over central Kansas this afternoon.
This could provide support for an isolated storm or two along I-70
late this afternoon or evening. Should a storm develop, strong
downburst winds up to 60 mph would be the primary concern.
Meanwhile, looking further west, a potent shortwave trough embedded
within the flow is quickly progressing eastward across the Great
Basin and into the central/southern Rockies. This will easily help
to trigger scattered showers and storms across the High Plains later
this evening that will eventually progress into central/south-
central Kansas late tonight into Sunday morning. Guidance has been a
little all over the place for how storms across northern
Kansas/southern Nebraska will behave tonight into Sunday morning,
but the consensus seems to be that storms will slowly propagate
southward as the LLJ noses into the mid-level baroclinic zone.
Portions of southeast and central Kansas could see some of this
activity late tonight into Sunday morning as well.

The residual outflow from tonight's and Sunday morning's activity
will likely help push the synoptic cold front right across the
middle of the CWA Sunday afternoon and evening. Diffluence aloft
from another incoming shortwave trough along with presence of the
cold front should provide more than enough ascent for widespread
showers and storms late Sunday afternoon through Monday morning.
Around 2500-3000 J/kg of MLCAPE will be more than enough to support
vigorous updrafts, but deep layer under 20 knots should put a lid on
storm organization. Still, isolated instances of downburst winds
around 60-65 mph along with large hail up to quarter-sized will be
possible. Additionally, PWATs between 1.7-2.0 inches will support
very heavy rainfall. With storm motion parallel to the frontal
boundary, training storms are a concern on Sunday, and localized
flooding is possible. Additionally, there is a strong signal for a
complex of storms to develop across the High Plains and congeal into
an MCS as it moves eastward into the CWA Sunday night. This could
also lead to localized areas flooding for portions of the area.
Still, there is some uncertainty with where the axis of heaviest
rainfall will occur, so while a Flood Watch was considered, it was
not issued for this forecast package.

     MONDAY THROUGH FRIDAY...

Additional rounds of scattered showers and storms are possible
Monday and Tuesday, mainly across southern and southeast Kansas.
Coverage and intensity of this activity is not expected to be as
high as on Sunday. Still, a few areas could see some meaningful
additional rainfall Monday through Tuesday morning behind the cold
front. Temperature-wise, slightly below average temperatures are
forecast for Monday and Tuesday across the area. Then, modest upper
ridging will build back across the southeast CONUS by the latter
half of next week. The central plains will feel a bit of its
influence with gradually warming temperatures and quiet conditions
returning Wednesday onward.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 653 PM CDT Sat Aug 9 2025

Challenges
1) Coverage and location of convection into Sunday
2) Wind shifts with passage of cold front
3) Low level wind shear potential tonight

As highlighted in the previous discussion, this is a
challenging forecast for a variety of elements. Convection has
developed along the Front Range which will gradually push east.
Additional initiation may occur across northern Kansas and drop
south given the placement of the cold front. There is
uncertainty in location and respective impact to the TAF sites.
At this point, it was decided to keep the PROB30 wording with
the lower confidence for any point. Amendments may occur
depending on the evolution and additional initiation in the next
six hours, but confidence may increase for the next issuance
with better chances after 6Z into the morning. There could gusty
winds with any of the storms.

Since the front pushed further north, the winds have stayed
more out of the south and should track south. There is some
question on the timing of this southward push. Low level wind
shear is possible in south central Kansas. It was only inserted
for KICT for now based on the latest confidence around 1.5k
ft. Other than anything tied to the storms, VFR conditions
should prevail.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ067>072-082-
083-091>096-098>100.

&&

DISCUSSION...JC
AVIATION...VJP
Hazardous weather outlook, Aug 9, 6:56 PM CST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
756 PM CDT Sat Aug 9 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
756 PM CDT Sat Aug 9 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Hit-or-miss thunderstorms are possible tonight with the highest
chances over mainly central and east central Kansas. The strongest
activity will be capable of dime sized hail, 60 mph winds and
locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Triple digit heat indices remain possible Sunday afternoon over
mainly south-central and southeast Kansas. After a modest cool
down, triple digit heat indices may return by Thursday of next
week.

Greater chances for thunderstorms arrive late Sunday afternoon and
persist off-and-on through Monday night or Tuesday. The strongest
activity will be capable of dime sized hail and 60 mph winds.
Additionally, pockets of heavy rainfall and localized flooding are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 05:14 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
August 9, 11:15 PM CST to 11:16 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

This wind gust was measured at the Russell Airport.

Thunderstorm Wind, Russell

When
August 9, 11:20 PM CST to 11:21 PM CST
Where
Russell County, 2.34 mi NNE of Bunker Hill
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
38.900, -98.660

This gust was measured at a Kansas Mesonet site.

Thunderstorm Wind, Lincoln

When
August 9, 11:39 PM CST to 11:40 PM CST
Where
Lincoln County, 0.69 mi N of Lincoln
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.040, -98.150

A trained spotter estimated this wind gust along the thunderstorm outflow.

Thunderstorm Wind, Saline

When
August 10, 12:35 AM CST to 12:36 AM CST
Where
Saline County, 0.69 mi S of (Sln)salina Muni Arp
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
38.790, -97.650

This wind gust was measured at the Salina Airport.

Thunderstorm Wind, Russell

When
August 10, 3:28 AM CST to 3:29 AM CST
Where
Russell County, 5.6 mi NE of Gorham
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.940, -98.950

This gust was measured by a personal weather station.

Thunderstorm Wind, Russell

When
August 10, 3:50 AM CST to 3:51 AM CST
Where
Russell County, 2.82 mi N of Bunker Hill
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.910, -98.670

This gust was measured by a Kansas Mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283562, 1283563, 1283564, 1283565, 1283566, 1283567.